Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 9, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Feb 11, 2009, 12:08 AM CST for Houston County, Trinity County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 11, 2009, 12:08 AM CST (06:08 UTC)
- Expired
- Feb 11, 2009, 12:45 AM CST
- In force
- 37 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
Counties Houston County, TX, Trinity County, TX
The radar
The Houston radar (KHGX), 193 km from the middle of the area, began a volume at 06:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 10, 9:30 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 6.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 367 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 785 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 410 m²/s²
- 0-3 km storm-relative helicity
- 547 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 10.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 10, 11:28 PM CST, 40 minutes earlier.
Area forecast discussion, Feb 10, 11:28 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1128 PM CST TUE FEB 10 2009
.DISCUSSION...
06Z TAF DISCUSSION.
&&
.AVIATION...
SQUALL LINE CURRENTLY MOVING THROUGH KCLL WILL PUSH INTO KUTS
OVER THE NEXT HOUR AND THE HOUSTON METRO AREA AROUND 08Z. MAIN
THREAT WILL BE VERY GUSTY WINDS. THERE MAY BE A DOWNBURST THREAT
IN SOME STRONGER/SEVERE STORMS AS THESE STORMS PUSH THROUGH THE
AREA. WIDESPREAD STRAIGHT LINE WINDS ARE NOT EXPECTED BUT STILL
COULD OCCUR IN A FEW STRONG STORMS. FRONTAL BOUNDARY SHOULD PUSH
THROUGH THE AREA BEHIND THE SQUALL LINE. THIS SHOULD STILL CLEAR
THE COAST AROUND 12Z IF NOT EARLIER. VFR CONDITIONS ARE EXPECTED
DURING THE DAY IN THE WAKE OF THE FRONT.
39
&&
.PREV DISCUSSION... /ISSUED 1007 PM CST TUE FEB 10 2009/
UPDATE...
VERY THIN SQUALL LINE JUST PASSING OVER I-35 AND MAKING IT AS FAR
SOUTH AS MCMULLEN COUNTY IN WESTERN CRPS FA. WEAK ENOUGH 800-900
MB CAP WITH PLENTY OF DRY AIR/CAPE ABOVE IT TO KEEP A MORE SOUTHERN-
BASED SLIGHT SVR THREAT ALIVE. THUS...SPC HAS ISSUED A SEVERE
THUNDERSTORM WATCH IN EFFECT THROUGH 3 AM CST WEDNESDAY FOR ALL
OTHER COUNTIES (INCLUDING LOCAL BAYS AND NEARSHORE GULF WATERS)
NOT IN TORNADO WATCH 12. 31
PREV DISCUSSION... /ISSUED 939 PM CST TUE FEB 10 2009/
UPDATE...
TORNADO WATCH 12 IS IN EFFECT UNTIL 5 AM CST WEDNESDAY FOR THE
FOLLOWING COUNTIES...BRAZOS...BURLESON...GRIMES...HOUSTON...MADISON...
POLK...SAN JACINTO...TRINITY...AND WALKER. 31
PREV DISCUSSION... /ISSUED 913 PM CST TUE FEB 10 2009/
DISCUSSION...
IMPRESSIVE SQUALL LINE EXTENDING AS FAR SOUTH AS THE HILL
COUNTRY...WITH A FEW DISTINCT BOWING REGIONS NORTH AND SOUTH OF
THE DFW METROPLEX...CURRENTLY TRAVELING DUE EASTWARD AT AROUND
35-40 KNOTS. AT THIS RATE...THIS WOULD PUT THIS QLCS AT OUR WESTERN
DOORSTEP AT AROUND MIDNIGHT. ATTM...ANY WEAK CAPPING ACROSS THE
NORTHERN COUNTIES WILL NOT BE AN ISSUE...QUICKLY-ERODING (WITH
AMPLE MID-LEVEL LAPSE RATES BEING REALIZED) AS THIS GRAVITY WAVE
PASSES ON BY. AFTER RE-ANALYSIS OF A CENTRAL TX 175 KT JET CORE/VERY
DIFFULENT 250MB PATTERN OVERLAID ON A VERY MOIST CONDITIONALLY
UNSTABLE LOWER LAYER...THE GRIDS TELL A PRETTY GOOD STORY. WILL
KEEP MENTION OF SEVERE IN NORTHERN ZONE WORDING AS THE MAIN THREAT
IS SHAPING UP TO BE WINDS IN EXCESS OF 60 MPH. THE CHANCE FOR
LARGE HAIL AND THE ISOLATED TORNADO (SUB-10K FT WET- BULB ZERO
HEIGHTS/HIGH 0-3KM SRH ON RECENT ROABS) ARE NOT OUT OF THE
QUESTION THROUGH THE EARLY MORNING HOURS.
THIS EVENINGS WINDS (ESP. THROUGH THE WESTERN CORRIDOR) HAVE
REMAINED IN THE 15-25G30+ KT RANGE. DUE TO THE CONTINUED TIGHT
PRESSURE GRADIENT ACROSS EASTERN TX...FEEL WIND ADVISORY SHOULD BE
EXTENDED THROUGH MIDNIGHT...OR UNTIL THIS THIN SQUALL LINE
ARRIVES. 31
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 51 76 46 75 56 / 100 10 0 10 10
HOUSTON (IAH) 54 73 47 74 55 / 70 20 0 10 10
GALVESTON (GLS) 60 71 58 68 60 / 50 20 0 10 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE FOLLOWING
ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...COLORADO...
FORT BEND...GRIMES...JACKSON...MADISON...MATAGORDA...
WALLER...WASHINGTON...WHARTON.
FIRE WEATHER WATCH FROM 11 AM CST WEDNESDAY THROUGH WEDNESDAY
AFTERNOON FOR THE FOLLOWING ZONES: JACKSON...MATAGORDA.
GM...SMALL CRAFT ADVISORY UNTIL 6 AM CST WEDNESDAY FOR THE FOLLOWING
ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT
TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH
ISLAND TO FREEPORT OUT 20 NM.
SMALL CRAFT ADVISORY UNTIL 12 PM CST WEDNESDAY FOR THE FOLLOWING
ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO
60 NM.
&&
DISCUSSION...31
AVIATION/MARINE...39Hazardous weather outlook, Feb 10, 3:28 PM CST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 328 PM CST TUE FEB 10 2009 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-110600- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY- MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO- TRINITY-WALKER-WALLER-WASHINGTON- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 328 PM CST TUE FEB 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PRESSURE GRADIENT ACROSS THE REGION WILL REMAIN TIGHT RESULTING IN BRISK AND GUSTY SOUTHERLY WINDS DURING THE EARLY EVENING HOURS. EXPECT WINDS OF 20 TO 25 MILES AN HOUR WITH WIND GUSTS TO 35 MPH. A WIND ADVISORY HAS BEEN ISSUED THROUGH 9 PM FOR AREAS WEST OF A MADISONVILLE TO FREEPORT LINE. A STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED PACIFIC COLD FRONT WILL CROSS THE AREA TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BEGINNING LATE THIS AFTERNOON...EVOLVING INTO A SQUALL LINE THAT WILL AFFECT PORTIONS OF SOUTHEAST TEXAS AFTER MIDNIGHT. DUE TO STRONG SHEAR IN THE LOW LEVELS OF THE ATMOSPHERE THE POTENTIAL EXISTS FOR SOME OF THE STORMS TO BECOME SEVERE. THE PRIMARY RISK AREA WILL BE TO THE NORTH OF A LINE FROM BRENHAM TO HOUSTON TO GALVESTON. THE PRIMARY SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND HAIL...WITH THE POTENTIAL FOR ISOLATED TORNADOES. A CAPPING INVERSION MAY LIMIT THE SOUTHERN EXTENT OF THE SQUALL LINE. .DAY TWO...WEDNESDAY... A FIRE WEATHER WATCH WILL BE IN EFFECT FOR JACKSON AND MATAGORDA COUNTIES...FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING. THE COMBINATION OF DRY FUELS AND VERY LOW HUMIDITY LEVELS WILL SET THE STAGE FOR THE POSSIBILITY OF RAPID FIRE GROWTH IN THE WAKE OF A COLD FRONT. RELATIVE HUMIDITY VALUES ARE EXPECTED TO FALL BELOW 20 PERCENT AROUND MID MORNING AND PERSIST BELOW 20 PERCENT UNTIL AROUND SUNSET. .DAYS THREE THROUGH SEVEN...THURSDAY THROUGH MONDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD PREPARE FOR ACTIVATION LATER TONIGHT.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 10, 11:07 PM CST | Severe Thunderstorm Warning | HGX | Brazos | 23 min |
| Feb 10, 11:34 PM CST | Severe Thunderstorm Warning | HGX | Austin, Colorado, Washington | 41 min |
| Feb 11, 12:16 AM CST | Severe Thunderstorm Warning | HGX | Harris, Montgomery, Waller | 32 min |
| Feb 11, 12:46 AM CST | Severe Thunderstorm Warning | HGX | Harris, Liberty, Montgomery, San Jacinto | 44 min |
| Feb 11, 12:51 AM CST | Severe Thunderstorm Warning | HGX | Polk, San Jacinto | 39 min |
| Feb 11, 1:03 AM CST | Severe Thunderstorm Warning | HGX | Brazoria, Fort Bend, Harris | 42 min |
| Feb 11, 1:09 AM CST | Special Marine Warning | HGX | 111 min | |
| Feb 11, 1:21 AM CST | Severe Thunderstorm Warning | HGX | Harris, Liberty, Montgomery | 39 min |
| Feb 11, 1:31 AM CST | Special Marine Warning | HGX | 90 min | |
| Feb 11, 4:15 AM CST | Red Flag Warning | HGX | Austin, Brazoria, Brazos, Burleson, Colorado, Fort Bend and 7 more | 13 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.